MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD1360
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the device was returned without its introducer sheath; therefore, the reported smart coil would not advance from its initial position during the procedure was unable to be confirmed.Further evaluation of the device revealed that the pet lock was separated, the pusher assembly was kinked, the embolization coil was detached from the pusher assembly and had offset coil winds.Based on the reported complaint, this damage was likely incidental.The root cause of the damage could not be determined.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced during advancement.Forceful advancement against this resistance may have contributed to the kink near the pusher assembly mid-joint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.Then the smart coil was able to advance through its introducer sheath without an issue.Further evaluation of the device revealed an additional pusher assembly kink.This damage was likely incidental to the complaint.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced during advancement.Forceful advancement against this resistance may have contributed to the kinks near the pusher assembly mid-joint.During functional testing, the smart coil was unable to be advanced from its returned position due to the kinks in the pusher assembly.Further evaluation of the device revealed an additional pusher assembly kink.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.This report is associated with mfr report numbers: 3005168196-2021-01698 and 3005168196-2021-01699.
 
Event or Problem Description
The patient was undergoing a coil embolization in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, three smart coils would not advance from the starting position of their introducer sheaths due to the friction locks being too tight.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12252786
Report Number3005168196-2021-01697
Device Sequence Number20048899
Product Code HCG
UDI-Device Identifier00814548014265
UDI-Public00814548014265
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/30/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/09/2022
Device Model Number400SMTSTD1360
Device Catalogue Number400SMTSTD1360
Device Lot NumberC01448
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2021
Initial Report FDA Received Date07/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005